The Dangerous Effects of Cough Syrup

The Dangerous Effects of Cough Syrup

drug-and-alcohol-rehab

The Little-Known Effects of Cough Syrup

Anyone who has had a cold or flu knows that the effects of cough syrup can be relief and a good night’s sleep. However, you may not be aware that cough syrup can also be addictive and damaging.

children taking codeine

Back in 2013, the FDA issued a warning about giving children codeine. Many cough syrups contain codeine. It helps reduce cough, but it’s also an opiate- meaning it can be habit-forming.

Thankfully, as recently at 2018, the FDA again warned against kids being prescribed this drug. But what about adults? No matter your age, cough syrup can have some severe negative consequences.

Does Suboxone work at blocking heroin and painkillers?

What is Codeine?

Codeine is the chemical name for the world’s most consumed opioid substance. Many common drugs, like Tylenol 3 and cough syrup, contain codeine.

Codeine itself is incredibly similar to morphine. In fact, it’s what’s known as a methylated-morphine or a slightly altered form of morphine. The body converts codeine into pure morphine.

Codeine has a long history of both medical and recreational use. Its synthesis dates back to 1832 and its recreational use started not long after. Opium and morphine were already popular drugs of abuse and codeine soon joined them.

Today, codeine is considered one of the World Health Organization’s Essential Medicines. It’s used worldwide more than any other opioid and is generally thought to be one of the safest. While it’s certainly safer than, say, hydrocodone (Vicodin) or hydromorphone (Dilaudid), it’s still dangerous.

Why is Codeine So Dangerous?

One of the major dangerous effects of cough syrup is that it can be addictive. Medicine with codeine can cause a habit without the patient even knowing, before it’s too late.

Once someone metabolizes codeine, it’s carried to the brain and converted to morphine. This conversion happens much quicker in some individuals. They, in turn, have a high concentration of morphine in their blood. This leads to classic opioid overdose symptoms, including shallow breathing, reduced heart rate and respiration, and unconsciousness.

This risk is increased in people who have asthma or other difficulties breathing.

Even for people who don’t end up addicted, codeine can have some nasty side effects. This list includes poor judgment, drowsiness, liver and kidney damage, and even seizures.

So, what should you do if you are prescribed codeine? Well, first you should ask your doctor about any alternatives. While codeine is wonderful at suppressing a cough, so are other, less dangerous medicines.

Everyone should also be aware of and watch for signs of codeine intoxication. These are similar to those listed above, things like drowsiness and general “spacey” behavior. Find a more detailed list of codeine overdose symptoms here.

If you or someone you love are exhibiting any of these, seek immediate medical attention. It’s better to be safe than be sorry.

An increasing number of pregnant women are taking painkillers…what’s going on?


If you find yourself dependent on codeine, help is available. Don’t wait for the nasty side effects to creep up- reach out today.

Related Blog Posts

We are here to support you during your time of need and help you make the best decision for yourself or your loved one. Click below to speak to a member of our staff directly.

Lighthouse Recovery Institute